Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Great Falls, MT

September 1, 2004Liberty County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Sep 1, 2004, 7:31 PM MDT for Liberty County, Toole County, Montana. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2004, 7:31 PM MDT (01:31 UTC)
Expired
Sep 1, 2004, 8:30 PM MDT
In force
59 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 123 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:55 PM MDTTSTM WND GST 5811 S Devon, MTWINDS ESTIMATED BETWEEN 50 AND 60 MPH.
Sep 1, 7:55 PM MDTTSTM WND GST 5811 S Devon, MTWINDS ESTIMATED BETWEEN 50 AND 60 MPH.
Sep 1, 7:55 PM MDTTSTM WND GST 5811 S Devon, MTWINDS ESTIMATED BETWEEN 50 AND 60 MPH.
Sep 1, 7:55 PM MDTTSTM WND GST 5811 S Devon, MTWINDS ESTIMATED BETWEEN 50 AND 60 MPH.
Sep 1, 7:55 PM MDTTSTM WND GST 5811 S Devon, MTWINDS ESTIMATED BETWEEN 50 AND 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 020131
SVRTFX
MTC051-101-020230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN NORTH CENTRAL MONTANA
  THIS INCLUDES THE CITY OF CHESTER
  TOOLE COUNTY IN NORTH CENTRAL MONTANA
  THIS INCLUDES THE CITY OF SHELBY

* UNTIL 830 PM MDT

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 23 MILES SOUTH OF
  SHELBY...OR ABOUT OVER CONRAD...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF DUNKIRK BY 745 PM MDT
  DEVON BY 750 PM MDT
  6 MILES NORTHWEST OF GALATA BY 755 PM MDT
  9 MILES SOUTHEAST OF WHITLASH BY 820 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
PONDERA COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

WIND GUSTS BETWEEN 65 AND 75 MPH HAVE BEEN REPORTED WITH THIS STORM.

LAT...LON 4848 11206 4829 11149 4820 11102 4892 11080
      4898 11191

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:00 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 1, 3:00 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
300 PM MDT WED SEP 1 2004

.DISCUSSION...
PACIFIC COLD FRONT CONTINUES TO APPROACH WESTERN MONTANA THIS
AFTERNOON. THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD
FRONT...AND ARE LIKELY ACROSS THE REGION. SOME STORMS MAY BE SEVERE
THIS EVENING...WITH GUSTY WINDS AND HAIL THE MAIN THREAT. THE COLD
FRONT SHOULD ARRIVE NEAR THE ROCKY MOUNTAIN FRONT AROUND 8 PM THIS
EVENING...THEN MOVE EAST INTO THE GREAT FALLS AND HELENA AREAS NEAR
MIDNIGHT...AND THEN MOVE INTO THE LEWISTOWN AREA AFTER 3 AM.

MUCH COOLER AIR WILL MOVE INTO THE REGION FOR THURSDAY AND FRIDAY.
ALSO...AS CENTRAL MONTANA IS IN THE BASE OF THE TROF...EXPECT
SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE ACROSS THE ENTIRE AREA
INTO FRIDAY. SNOW IS STILL POSSIBLE OVER MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT...AND THE NORTHERN PORTION OF SOUTHWEST MONTANA FOR
THURSDAY AND FRIDAY...BUT MAINLY ABOVE 6500 FEET. WINDS WILL NOT BE
AS STRONG AS PREVIOUSLY THOUGHT FOR THURSDAY...BUT STILL BREEZY.
TEMPERATURES WILL BE A FEW DEGREES COLDER THAN PREVIOUS THOUGHT
THOUGH...DUE TO THE CLOUD COVER THOUGH. AS A RESULT...EXPECT
AFTERNOON TEMPERATURES TO BE ABOUT 15 DEGREES COOLER THAN NORMAL BY
FRIDAY. BRUSDA

FRIDAY NIGHT THROUGH WEDNESDAY...UPPER TROF EXITS THE AREA FRIDAY
NIGHT WITH PRECIPITATION ENDING OVER SOUTHWEST MONTANA AND THE
WESTERN MOUNTAINS. FLOW ALOFT BECOMES NORTHWEST AS A POSITIVE TILT
UPPER RIDGE NOSES INTO WESTERN MONTANA. WEAK SHORT WAVES MOVE
THROUGH THIS FLOW ALOFT FROM TIME TO TIME GIVING NORTHWEST MONTANA
AND THE MOUNTAINS OF WESTERN MONTANA A CHANCE FOR SHOWERS. BY
TUESDAY...MODELS HINT AT THE FLOW ALOFT BECOMING MORE CYCLONIC IN
NATURE. GIVEN THE UNCERTAINTY THAT FAR OUT...HAVE CONTINUED WITH A
GENERALLY DRY FORECAST THROUGH MIDWEEK. TEMPERATURES WILL REMAIN
NEAR SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF EE 053/064 042/061 041 17622
    BBBBB 069/047 074/046 073/045 074/044 071 00000000000
CTB EE 047/060 040/058 040 17622
    BBBBB 067/044 068/043 070/042 068/041 069 00000000000
HLN EE 053/065 044/064 045 17632
    BBBBB 071/049 074/047 076/046 075/046 076 1100-000000
BZN BE 048/066 037/064 039 17533
    BBBBB 071/041 075/044 078/043 076/042 075 21000000000
WEY EE 041/062 031/059 029 17533
    BBBBB 063/036 066/040 071/040 069/039 069 31-0000-000
DLN EE 047/064 036/060 039 17622
    BBUBB 068/042 072/044 076/044 074/044 075 21000000000
HVR BB 053/066 043/064 043 17622
    BBBBB 070/048 074/046 073/045 072/044 071 00000000000
LWT BB 052/065 038/060 038 17632
    BBBBB 068/043 071/043 070/043 068/042 069 00000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 1, 5:25 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT WED SEP 1 2004

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
525 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND
SOUTHWEST MONTANA TODAY AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME
STRONG WITH GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TEMPERATURES WILL BE MUCH COOLER THURSDAY AND THROUGH THE WEEKEND. A
CHANCE OF SHOWERS AND THUNDERSTORMS...AND SOME MOUNTAIN SNOW SHOWERS
AT NIGHT...WILL CONTINUE THROUGH FRIDAY NIGHT...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 1, 6:50 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
650 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     7 W FAIRFIELD           47.62N 112.13W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

&&

BRUSDA
Local storm report, Sep 1, 6:59 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
659 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     CHOTEAU                 47.81N 112.18W
09/01/2004  89 MPH           TETON              MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Sep 1, 7:04 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
704 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     FAIRFIELD               47.62N 111.98W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

&&

BRUSDA
Local storm report, Sep 1, 7:11 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
711 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     COLLINS                 47.93N 111.81W
09/01/2004  70 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED.

&&

BRUSDA
Local storm report, Sep 1, 7:20 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
720 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 S DUTTON              47.83N 111.71W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

&&

BRUSDA
Local storm report, Sep 1, 7:24 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
724 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 NW BRADY              48.06N 111.87W
09/01/2004  58 MPH           PONDERA            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH. WOOD FENCE
            DAMAGED.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:41 PM MDTSevere Thunderstorm WarningTFXTeton34 min
Sep 1, 7:10 PM MDTSevere Thunderstorm WarningTFXPondera65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.